CSN Login
Members Online: 7

How do you know if the votrient stops working?

gabigirl's picture
gabigirl
Posts: 6
Joined: Oct 2013

My hubby has been on votrient almost 4 months and is now not having much of an appetite and more and more diarrhea and occasional low grade fevers.  His blood sugars can be fine and then way up.   Is there a way to tell if he isn't responding or the votrient has stopped working?  Still new and learning this votrient and its so hard to tell what is from pills and what is from cancer.  His oncologist doesn't want to see him til January and now his thyroid is low and another pill is added.  I am feeling a bit lost!

a.oakley
Posts: 32
Joined: Oct 2012

The only way we knew if something was working or not was with being told the scan results.  We were also told shrinkage is wonderful, and so is no new growth.  Staying the same size is good too.  They said we would not change meds unless there was bad side effects or a 20%growth.  

GSRon's picture
GSRon
Posts: 1176
Joined: Jan 2013

Yes, scans is the method most used to see if a drug is working.  However, if the drug causes other issues then it may be time to move on to another drug.  That last part needs to be discussed with your Dr.  So, if the blood tests come back with issues it may be that the dose needs adjustment.. which also may make it easier to live with.  Votrient has been proven effective all the way down to a 200 MG daily dose.

Ron

angec's picture
angec
Posts: 621
Joined: Mar 2012

Gabi, i had orginally written a post but i went to read the bio page and came back and deleted it!

Ok, so if your husband has mets to the spine and bones, lungs and other spots,  why is he not also on something for the bones like Zometa or Xvega? Also, they scanned him and found that some spots shrunk but then some spots tripled?  And they still have him on just Votrient after being on it four months?  Did they offer anything else? Did they offer him a trial? What hospital is he with?

Do you post on smartpatients?  www.smartpatients.com  They are very knowledable there and can offer sound advice!  If not, I strongly urge you to go there and post your husband's cancer history, current meds and ask them for an opinion. It seems like the Oncologist has dropped the ball to me, unless i don't have the whole picture.  I think you should look for a current trial or find another Oncologist asap! I dont' mean to scare you at all, but there is alot more that can be done and should be done.  I am glad you posted here. I think some others will chime in soon, but try to get to smartpatients.com.  Please let us know how he is. Wishing you all the best!

GSRon's picture
GSRon
Posts: 1176
Joined: Jan 2013

Angec, good catch.. Gabi, there is a lot of help here.. but it is important that you give us as much of the story as possible..  In order to give a better suggetion (either here or on SP.com) where you live and where you are going or willing to go for treatment. 

And yes Zometra or Xvega, ASAP.  Either of those drugs are designed for the bone mets.  But if there are other non-bone mets, like Liver etc then it may be time to move on from the Votrient.. the next scans should tell the tale.   I too have concerns that your doctor did not go there already.. perhaps you need to change doctors..  You need to be seeing a specialist Oncologist, Renal type preferred.

Keep us posted..

Ron

GSRon's picture
GSRon
Posts: 1176
Joined: Jan 2013

More...  sorry.. forgot to mention the diahhrea part..  That needs to be somewhat controlled.. Imodium at the local store works for most people... do nto over do it.. but reduce the diarrhea episodes.   This is important... first is dehydration..(is your husband drinking a lot of water..? if not then do it..!)  The constant diarrhea can also cause loss of nourishment and of course weight loss.  It is important not to lose a lot of weight during treatment.  Sometimes the diarrhea iself causes food to taste bad or induces the "I don't want to eat" thinking..   Many of the Cancer drugs have diarrhea as a possible side effect so you may as well get that going ASAP.  If you do a search here, you will find more info on controlling diarrhea..

Ron

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network